Ohio, 2007Damaging Winds in Ohio, August 9, 2007
August 9, 2007 · NWS IWX · 2 events in 2 counties and zones
A cold front interacted with a very unstable and sheared atmosphere allowed the development of several rotating storms. Some wind damage occurred but none associated with any tornadoes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front interacted with a very unstable and sheared atmosphere allowed the development of several rotating storms. Some wind damage occurred but none associated with any tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 9, 12:48 PM EST, 34 minutes earlier.
Area forecast discussion, Aug 9, 12:48 PM EST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
148 PM EDT THU AUG 9 2007
.AVIATION...
18Z TAFS
WEAK PRESSURE TROUGH EXTENDING FROM JYM TO GUS WILL CONTINUE TO
PUSH EAST TODAY AND HELP IGNITE SHOWERS AND THUNDERSTORMS. SVR TS
WILL BE POSSIBLE MAINLY EAST OF A DFI TO MIE LINE. WEST OF THIS
AREA...MAY SEE SHOWER/THUNDERSTORM DEVELOPMENT WITH DAYTIME
DESTABILIZATION COUPLED WITH APPROACHING MID LEVEL WAVE AND SFC
COLD FRONT. HAVE OPTED TO REMOVE THUNDER MENTION AT FWA AND SBN
DUE TO EXPECTED LOWER COVERAGE. LEFT CB MENTION FOR POSSIBLE
SCATTERED THUNDER THIS AFTERNOON. VAST CLOUD COVER AND
STABILIZATION FROM MORNING MCS HAS HAMPERED CONVECTIVE
DEVELOPMENT...ESPECIALLY IN CENTRAL AND WESTERN AREAS WHERE LACK
OF SFC CONVERGENCE IS ONGOING.
HAVE TRENDED MVFR CIGS TO SCT BY MID AFTERNOON. MODELS AND GUIDANCE
HINTING AT POSSIBLE BKN MVFR CLOUD DECK THIS EVENING WITH FROPA.
THIS MATCHES WELL GIVEN CURRENT UPSTREAM TRENDS. HOWEVER...WILL STOP
SHORT OF BKN MENTION DUE TO CONCERNS ON LONGEVITY OF CURRENT CIGS
APPROACHING FROM THE WEST. HEATING TODAY MAY ERODE THIS CLOUD
DECK...WHICH IS MOSTLY A REMNANT FROM MORNING CONVECTION. HAVE
RETAINED BR MENTION AFTER 08Z FOR POSSIBLE FOG DEVELOPMENT WITH
COOLER AIR FILTERING IN.
&&
.PREV DISCUSSION... /ISSUED 1106 AM EDT THU AUG 9 2007/
UPDATE...
MINOR CHANGES MADE TO ONGOING FORECAST. TWEAKED TEMPS OVER
SOUTHEASTERN ZONES TO REFLECT EXPECTED MIXING TO H9 THIS
AFTERNOON. HAVE ISSUED A HEAT ADVISORY FOR FORECAST HEAT INDEX
VALUES OF 100 TO 105. TEMPS HAVE ALREADY RESPONDED QUICKLY TO
SUNSHINE IN SOUTHERN AREAS WITH LOW TO MID 80S ALREADY PRESENT.
HOWEVER...CLOUD COVER WITH APPROACHING MID LEVEL WAVE MAY HAMPER
HEATING IN SOME AREAS WHERE THE HEAT ADVISORY IS IN EFFECT.
INCREASED CLOUD COVER AND SHOWERS MAY ALSO HAMPER HEATING ACROSS
NORTHERN ZONES WHERE TEMPS AT SOME AREAS MAY NOT EXCEED 80 IF
SUNSHINE REMAINS ABSENT. THIS WOULD ALSO REDUCE THE SEVERE WX
THREAT. LEFT SEVERE WORDING ACROSS ENTIRE FA FOR NOW AS THERE IS
MUCH QUESTION AS TO WHERE CONVECTIVE INITIATION WILL BE GIVEN THE
ABUNDANCE OF OUTFLOW BOUNDARIES AND CLOUD COVER. BEST CHANCE FOR
SEVERE WX WILL MOST LIKELY BE CONFINED TO SOUTHERN AND EASTERN
AREAS WHERE DESTABILIZATION WILL BE MOST PRONOUNCED.
PREV DISCUSSION... /ISSUED 735 AM EDT THU AUG 9 2007/
AVIATION...
ONGOING TSRA AT TERMINALS TO MOVE OUT BY AROUND 13 UTC. PRIMARILY
ONLY ANTICIPATE MVFR RESTRICTIONS IN TSRA/SHRA AS HEAVIEST RAINFALL
WITH BRIEF LIFR CONDITONS PAST SITES. SURFACE DEWPOINTS IN THE
LOW/MID 70S WITH STRONG INSTABILITY DEVELOPING BY MIDDAY AND
APPROACH OF UPSTREAM SHORTWAVE NOW INTO WRN WI TO TRIGGER ADDITIONAL
TSRA THIS AFTN. KEPT TIMING SAME AS 06 UTC ISSUANCE WITH COVERING OF
GREATEST CHCS IN A 4 HR TEMPO GROUP...STARTING AT 18 UTC AT KSBN AND
20 UCT AT KFWA. STRONG WIND GUSTS PSBL GIVEN STRONG INSTABILITY AND
INCREASING MID LVL FLOW AND HAVE TEMPO HIR GUSTS TO 35 KTS...THOUGH
ISOLATED POTENTIAL...ESPCLY INVOF KFWA MUCH HIR. AS CLOUDS CLEAR
TOWARD END OF FCST PD HAVE ADDED MVFR VSBYS IN BR TOWARD DAYBREAK
WITH HIR XOVER TEMP/DECREASED MIXING.
SHORT TERM...
00Z 5H ANALYSIS DEPICT TWO DISTINCT SHORTWAVES ONE ACRS ERN IA AND
OTHER NEAR KABR. FORMER WAVE SUPPORTING AM CONVECTION NOW INTO
NWRN IN WITH MCV EVIDENT IN RADAR MOSAIC...WEAKNESS IN E-W AXIS
OF MLCIN...ESTABLISHED COLD POOL AND FAVORABLE MCS PROPAGATION
VECTORS TO ALLOW CONVECTION TO SPREAD EWD ACRS ENTIRE FA THIS AM.
TEMPORAL DETAIL TO ALLOW FOR LULL IN POPS LATE MORNING. THEN FOCUS
ON APPROACH OF NEXT SHORTWAVE AS IT TAKES ON SERLY COMPONENT AS
GULF STATES RIDGE CONTINUES TO RETROGRADE TO ERN TX/OK AND BUILD
SLIGHTLY NORTH. RATHER STRONG INSTABILITY TO DEVELOP BY MIDDAY
WITH NAM MODIFIED SNDGS SUPPORTING 3000-3500 J/KG ACRS NRN IN/NWRN
OH. LOADED GUN TYPE SOUNDINGS WITH STRONG LOW LEVEL LAPSE RATES
AND INCREASED LOWER MIDTROPOSPHERIC FLOW TO 35 TO 40 KNOTS IN 7H-
5H LAYER SUGGESTIVE OF STRONG WIND GUST POTENTIAL. HIGH WETBULB
ZERO/THERMAL PROFILE LESS SUPPORTIVE OF LARGE HAIL...THOUGH
PRECIP/SML HAIL LOADING POTENTIAL VERY HIGH IN 2.25 PWAT AIRMASS.
SIDE CLOSER TO HIR MET POPS THIS AFTERNOON GIVEN STRONG MODEL
SIGNALS. HEAT INDICES AGAIN A PROBLEM...THOUGH A FEW DEGREES LOWER
THAN PAST TWO DAYS AND UNCERTAINTY OF DURATION WITH AFTERNOON
CONVECTION WILL COVER THIS HAZARD IN HWO/WEBSTORY. SHORTWAVE
PUSHES RAPIDLY EAST INTO ERN GRTLKS OVERNIGHT AS RIDGE CONTINUES
TO BUILD THROUGH THE PLAINS WITH NRLY LOW LEVEL FLOW BRINGING
APPRECIABLY COOLER/MORE TOLERABLE DPS.
LONG TERM...
FRIDAY NIGHT THROUGH SATURDAY NIGHT IS GOING TO BE RELATIVELY QUIET
WITH HIGH PRESSURE IN THE AREA. 850MB TEMPS FRIDAY THROUGH SATURDAY
ARE PROGGED TO BE RELATIVELY THE SAME SO NOT MUCH DIFFERENCE IN EACH
DAYS HIGH AND LOW TEMPERATURES...WITH JUST SLIGHTLY WARMER TEMPS
EXPECTED ON SATURDAY. 850MB TEMPERATURES KEEP ON STEADILY CLIMBING
ON SUNDAY WITH A HIGH OF AROUND 90 EXPECTED...AS A COLD FRONT
APPROACHES FROM THE NORTH. THERE IS STILL A QUESTION OF TIMING
CONCERNING THIS FRONT THROUGH THE CWA. MODELS HAVE ROUGHLY BEEN
MOVING IT THROUGH IN THE SUNDAY EVENING TO MONDAY DAY TIME FRAME.
GFS HAS BEEN INDICATING THIS COLD FRONT THROUGH THE CWA FOR THE LAST
FOUR TO FIVE RUNS IN ABOUT THE SUNDAY NIGHT/MONDAY TIME FRAME. MEX
POP NUMBERS ARE IN THE TWENTY TO THIRTY PERCENT RANGE FOR SUNDAY
NIGHT/MONDAY. THE ECMWF ALSO BRINGS THE COLD FRONT THROUGH THE CWA
BUT QUICKER THAN THE GFS DOES...BY 12Z MONDAY THE GFS HAS THE FRONT
JUST ON THE SOUTHEASTERN EDGE OF OUR CWA WHEREAS THE ECMWF PUTS IT
DOWN TO THE OHIO RIVER. OVERALL SUNDAY NIGHT HAS BEEN APPEARING TO
BE THE TARGET TIME FOR THE FRONT AND RAINFALL...SO AFTER
COLLABORATING WITH NEIGHBORING OFFICES HAVE INCLUDED A SMALL RAIN
CHANCE FOR SUNDAY NIGHT. AS SUNDAY NIGHT GETS NEARER...THE RAIN
CHANCES MAY BLEED EARLIER INTO SUNDAY OR LATER INTO MONDAY BUT
SUNDAY NIGHT IS LOOKING TO BE A GOOD POINT TO INTRODUCE SOME RAIN.
ONCE THIS COLD FRONT THEN MOVES THROUGH...HIGH PRESSURE WILL ONCE
AGAIN MOVE INTO THE CWA. GFS AND ECMWF ARE INDICATING ANOTHER FRONT
FOR TUESDAY NIGHT BUT WILL WANT TO SEE SOME MORE CONSISTENCY IN THE
TIMING OF THIS FRONT PLUS THE ASSOCIATED LOW IS WELL UP INTO CANADA
AND THE BETTER ENERGY COULD ALSO BE WELL NORTH OF US.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR INZ017-018-020-
022>027-032>034.
MI...NONE.
OH...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR OHZ015-016-024-025.
LM...NONE.
&&
SHORT TERM...MURPHY
LONG TERM....LOTHAMER
AVIATION/UPDATE...CHAMBERLAINHazardous weather outlook, Aug 9, 5:37 AM EST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
637 AM EDT THU AUG 9 2007
INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-101045-
ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI-
MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-
WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-
PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART...
GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER...
AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...
PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE...
COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO...
BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...
HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...
HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
637 AM EDT THU AUG 9 2007 /537 AM CDT THU AUG 9 2007/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.
.DAY ONE...TODAY AND TONIGHT
...SEVERE STORMS EXPECTED THIS AFTERNOON...
THUNDERSTORMS WILL MOVE THROUGH THE AREA THIS MORNING. THE STORMS
THIS MORNING ARE NOT ANTICIPATED TO BE SEVERE. ADDITIONAL STORMS
WILL FORM THIS AFTERNOON. THE AFTERNOON STORMS MAY BE SEVERE WITH
DAMAGING WIND GUSTS TO 70 MPH THE MAIN HAZARD. WHILE NO SPECIFIC
AREA CAN BE EXCLUDED FROM THE SEVERE RISK...NORTHEAST INDIANA AND
NORTHWEST OHIO HAS THE HIGHEST POTENTIAL FOR SCATTERED TO
WIDESPREAD SEVERE WIND DAMAGE. SMALL HAIL AND RAINFALL RATES TO 2
INCHES PER HOUR WILL ALSO BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS EXPECTED TODAY. NATIONAL WEATHER SERVICE
SKYWARN SPOTTERS ARE ENCOURAGED TO REVIEW REPORTING CRITERIA.
SPOTTERS ARE ASKED TO REPORT ANY SEVERE WEATHER EVENTS AND
ACTIVATE AMATEUR RADIO NETWORKS AS NEEDED.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
INZ003-MIZ077-101045-
LA PORTE-BERRIEN-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN
637 AM EDT THU AUG 9 2007 /537 AM CDT THU AUG 9 2007/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA
AND SOUTHWEST LOWER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
...SEVERE STORMS EXPECTED THIS AFTERNOON...
THUNDERSTORMS WILL MOVE THROUGH THE AREA THIS MORNING. THE STORMS
THIS MORNING ARE NOT ANTICIPATED TO BE SEVERE. ADDITIONAL STORMS
WILL FORM THIS AFTERNOON. THE AFTERNOON STORMS MAY BE SEVERE WITH
DAMAGING WIND GUSTS TO 70 MPH THE MAIN HAZARD. SMALL HAIL AND
RAINFALL RATES TO 2 INCHES PER HOUR WILL ALSO BE POSSIBLE.
ADDITIONALLY...NORTHERLY WINDS WILL CREATE AN INCREASED RISK FOR
RIP CURRENTS TODAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS EXPECTED TODAY. NATIONAL WEATHER SERVICE
SKYWARN SPOTTERS ARE ENCOURAGED TO REVIEW REPORTING CRITERIA.
SPOTTERS ARE ASKED TO REPORT ANY SEVERE WEATHER EVENTS AND
ACTIVATE AMATEUR RADIO NETWORKS AS NEEDED.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX
LMZ043-046-061-101045-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
637 AM EDT THU AUG 9 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
...SEVERE STORMS WITH GUSTS TO 60 KNOTS EXPECTED THIS AFTERNOON...
THUNDERSTORMS WILL MOVE THROUGH THE LAKESHORE AREA EARLY THIS
MORNING. THE STORMS THIS MORNING MAY PRODUCE WIND GUSTS TO 35
KNOTS AND LOCALLY HIGHER WAVES. ADDITIONAL STORMS WILL FORM THIS
AFTERNOON. THE AFTERNOON STORMS MAY BE SEVERE WITH EXTREME WIND
GUSTS TO 60 KNOTS AND SIGNIFICANT LOCALIZED HIGH WAVES. SMALL
HAIL WILL ALSO BE POSSIBLE.
ADDITIONALLY...NORTHERLY WINDS WILL CREATE AN INCREASED RISK FOR
RIP CURRENTS TODAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP
In the hours before
Local storm report, Aug 9, 7:26 AM EST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
826 AM EDT THU AUG 09 2007
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0730 AM TSTM WND DMG LAGRANGE 41.64N 85.42W
08/09/2007 LAGRANGE IN EMERGENCY MNGR
TREES DOWN AND POWER OUT.
&&
JTSpecial weather statement, Aug 9, 12:54 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
154 PM EDT THU AUG 9 2007
OHZ005-015-016-024-025-091830-
ALLEN-HENRY-PAULDING-PUTNAM-VAN WERT-
154 PM EDT THU AUG 9 2007
...SPECIAL WEATHER STATEMENT...
AT 149 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR CONVOY...JONESTOWN... AND
KALIDA. THE STORMS WERE MOVING EAST AT 25 MPH.
WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...
BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IN THE PATH INCLUDE...OTTAWA...ELIDA...PAULDING...GROVER
HILL... AND MELROSE.
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAS PASSED.
Thunderstorm Wind, Putnam
- When
- August 9, 1:22 PM EST to 1:23 PM EST
- Where
- Putnam County, 0.52 mi E of Ottawa
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 41.020, -84.040
Trained spotter measure a 60 mph wind gust. Several tree limbs were found down in the area.
Thunderstorm Wind, Van Wert
- When
- August 9, 1:39 PM EST to 1:40 PM EST
- Where
- Van Wert County, 1.73 mi NW of Middle Pt
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.870, -84.450
Several large trees were blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Ohio, August 9, 20071 death · $3.6 million · EF1 · 25 events
- Tornado and Flash Flooding in Pennsylvania, August 9, 2007$17 million · EF0 · 55 events
- Heat in Alabama, August 9, 20071 death · 1 event
- Flash Flooding and Hail in Ohio, August 9, 2007$1.2 million · 75 kt wind · 20 events
- Hail and Damaging Winds in Nebraska, August 9 to 10, 2007$358,000 · 1.75 in hail · 19 events
- Hail and Damaging Winds in Ohio, August 9, 2007$116,000 · 1 in hail · 26 events
- Flash Flood and Hail in West Virginia, August 9, 2007$200,000 · 1 in hail · 11 events
- Damaging Wind and Lightning Strikes in Indiana, August 9, 2007$150,000 · 55 kt wind · 3 events
- Damaging Winds in Virginia, August 9, 2007$50,000 · 65 kt wind · 2 events
- Damaging Wind in Arizona, August 9, 2007$25,000 · 61 kt wind · 1 event
- Lightning Strike in Indiana, August 9, 2007$20,000 · 1 event
- Hail and Damaging Winds in Nebraska, August 9 to 10, 20071.5 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56163, 56165.